Here is My Question:
I was on Tysabri for two years and then switched to Tecfidera. After 7 months on Tecfidera my WBC count dropped to lymphocyte 3500; absolute 795; cd3 562; cd4 508; cd8 55. All LOW as in half of the lowest number on the scale. My doctor said to stop Tecfidera and that I NEED to be back on Tysabri. If the cd8 number is the wbc that holds off the JC virus, then wouldn't it mean that the barn door is now wide open? Why would he put me back on a drug know to have a greater risk of PML with prior immunosuppressant especially when my blood test reflect a major suppression? Plus being on Tysabri for 2 years and feeling like I dodged the PML and rebound by exiting the drug at the appropriate time. He retested my JC virus. Waiting for results. He feels that being off Tecfidera for 30 days will give my immune system time to get normal and I can restart Tysabri with no risk of PML pending a negative or low number on JC virus test. I don't want to start Tysabri again, but I'm not seeing any other options?? Forget CRABS. Made me very ill. Hoping for a long term solution without PML risk.
This is a common concern facing patients and physicians, so let me take some time to address it today. As I have stated in previous responses, there is really no way to totally eliminate the risk of PML.
There are or I suspect there will be reports of PML with all highly active therapies for MS, although the risk varies dramatically between different treatments. The highest risk occurs in JC virus antibody positive people with MS receiving Tysabri for over 2 years. Within this group, the risk appears to be higher in those with JCV antibody index values greater than 1.5.
Unfortunately, the risk factors for the development of PML in patients on therapies other than Tysabri remain unclear. For instance, we do not yet know if JCV antibody results are a risk factor for PML in patients on therapies other than Tysabri. It is clear that prolonged lymphocyte depletion is a risk factor for PML in multiple clinical situations, but guidelines for the use of this information to monitor different treatments is not available, and will likely differ between treatments depending on their mechanism of action.
For instance, Tecfidera actually depletes lymphocytes, particularly CD8 positive lymphocytes, and there is a general recommendation to stop treatment in individuals with prolonged depletion of absolute lymphocytes counts below 500 to 600. Yet, there is already a report of a patient on Tecfidera developing PML with a less severe reduction in lymphocyte count, prompting concerns related to the degree of lymphocyte reduction that should prompt patients to discontinue therapy.
Lastly, lymphocyte depletion tends to persist for longer periods after discontinuation of Tecfidera compared to other agents.
So how can you use this information to make your treatment decision?
1. Given your reduction in absolute lymphocyte count (795) and CD8 count (55) and your elevation in CD4/CD8 ratio (> 5.0) you should consider stopping Tecfidera if the reductions worsen over the next few months. It is probably too early to determine if it is necessary to stop Tecfidera now. It is the persistence of lymphocyte reduction over time that should be a concern.
2. Restarting Tysabri treatment depends on a number of factors but should probably be avoided if you are JCV antibody positive (esp with an index > 1.5) and if your absolute lymphocyte count and subsets have not returned to normal after stopping Tecfidera.
3. Gilenya may be a reasonable treatment option for you. The risk of PML is exceedingly low and the drug itself only sequesters lymphocytes without actually depleting them. For instance, it is very common for the measured lymphocyte count to drop below 500 in patients on Gilenya, but this drop is not associated with a significant increase in the risk of any infection. I would certainly consider a trial of Gilenya before returning to Tysabri, if you are JCV antibody positive. Again, I would not start Gilenya until your absolute lymphocyte count returns towards normal (over 1000).
4. Depending on your prognostic features, Aubagio may be an alternative. This is generally well tolerated and to my knowledge there has not been a report of PML developing in a patient on this treatment.
I am not recommending any particular treatment, but aim to inform you of your options so that you can discuss what is best for you with your physician.
Revere (Rip) Kinkel MD
Director of the Multiple Sclerosis Program
Professor of Clinical Neurosciences
University of California San Diego
PLEASE NOTE: The information/opinions on this site should be used as an information resource only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.